Alert archive / New Mexico / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 103, NWS Albuquerque, NM

October 23, 2000Curry County, Roosevelt County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Oct 23, 2000, 12:14 PM MDT for Curry County, Roosevelt County, New Mexico. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 23, 2000, 12:14 PM MDT (18:14 UTC)
Expired
Oct 23, 2000, 1:15 PM MDT
In force
61 min
Issued by
NWS Albuquerque, NM
Area
Whole counties

Counties Curry County, NM, Roosevelt County, NM

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 23, 11:45 AM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 6.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2000-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 775 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2000-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
775 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 231816
SVRABQ
NMC009-041-231915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1214 PM MDT MON OCT 23 2000

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CURRY COUNTY IN EAST CENTRAL NEW MEXICO
  NORTHEASTERN ROOSEVELT COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 115 PM MDT

* AT 1210 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHEAST OF CANNON AFB...OR ABOUT 8
  MILES NORTHEAST OF PORTALES...MOVING NORTH TO NORTHEAST AROUND 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  JUST SOUTHEAST OF CLOVIS AT 1225 PM MDT
  OVER TEXICO AT 1235 PM MDT

* OTHER LOCATIONS IN THE WARNING INCLUDE RANCHVALE

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. SEEK INDOOR SHELTER IN A STRONG BUILDING. AVOID WINDOWS!

HEAVY RAINS FROM THUNDERSTORMS CAN PRODUCE SUDDEN AND DANGEROUS
FLOODING IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MDT MONDAY
EVENING FOR SOUTHEAST AND EASTCENTRAL NEW MEXICO.

LAT...LON 3467 1033H7 3421 10342 3417 10320 3430 10306
          3464 10305

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 11:25 AM MDT, 49 minutes earlier.

Area forecast discussion, Oct 23, 11:25 AM MDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1125 AM MDT MON OCT 23 2000

SNOW LEVELS GENERALLY 9000 TO 9500 FEET (A BIT LOWER ALONG WRN
BORDER). FREEZING LEVEL AT KTUS WAS 8,800 FEET, AND 10,700 FEET AT
KABQ. HAD REPORTS OF 2 TO 3 INCHES ABOVE THE 9500 FOOT LEVEL ACROSS
THE NORTHERN MOUNTAINS SO FAR.

INITIAL WAVE OF PRECIP ROTATING NWWD THROUGH SWRN COLORADO, WITH
TEMPO LULL IN THE ACTION ACROSS CENTRAL AND NORTHCENTRAL NM. DON'T
FEEL SNOW ADVY WARRANTED FOR THIS AFTERNOON AS THE SNOW ACCUMULATION
LEVEL REMAINS AT OR ABOVE 9000 FEET. WILL NEED TO LOOK CLOSER FOR
TONIGHT, HOWEVER, AS COLDER ALOFT BEGINS TO SPREAD EASTWARD AND SNOW
LEVEL DROP INTO MORE POPULATED AREAS.

WILL UP POPS TO CATEGORICAL ACROSS ALL OF THE EAST WITH POTENTIAL
FOR SVR AND HEAVY RAIN. ALSO INCREASED WINDS ALONG THE RIO GRANDE
VALLEY WITH STRONG EAST TO WEST GRADIENT. NO MORE TIME.

KJ

.ABQ...NONE.


In the hours before

Special weather statement, Oct 23, 11:30 AM MDT, 44 minutes before
NMZ012-013-016-018>021-240000-

NORTH AND CENTRAL NEW MEXICO HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1130 AM MDT MON OCT 23 2000

SEVERE THUNDERSTORM THREAT...THUNDERSTORMS ARE POSSIBLE ACROSS THE
EAST CENTRAL PLAINS AND THE CHAVES COUNTY PLAINS.

SYNOPSIS...AN UPPER LEVEL LOW PRESSURE SYSTEM CONTINUES TO
SPIN OVER ARIZONA.  PLENTY OF LOW TO MID LEVEL MOISTURE
CONTINUES TO ROTATE NORTHWARD ACROSS NEW MEXICO.  IN ADDITION A
COLD FRONT WAS DRAPED ACROSS NORTHEAST NEW MEXICO.  THIS HAS
ENHANCED THE UPSLOPE CONDITIONS OVER THE EAST.  ALSO THIS HAS
INCREASED THE DIRECTIONAL SHEAR OR THE TURNING OF WINDS WITH HEIGHT
OVER AND NEAR THE OUTLOOK AREA.

COUNTIES WHERE SPOTTERS MAY BE REQUIRED...
...EASTERN NEW MEXICO...
SAN MIGUEL     QUAY     GUADALUPE    DEBACA
CURRY          CHAVES   ROOSEVELT    LINCOLN

SPOTTER ACTIVATION...MAY BE REQUIRED TODAY FROM ROUGHLY EAST OF
A SANTA ROSA TO ROSWELL LINE.

...CENTRAL NEW MEXICO...
NONE

...WESTERN AND NORTHERN NEW MEXICO...
NONE

THIS OUTLOOK PERTAINS TO THE NORTHERN TWO THIRDS OF NEW MEXICO.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 6:36 AM MDTSevere Thunderstorm WarningABQGuadalupe54 min
Oct 23, 7:25 AM MDTSevere Thunderstorm WarningABQGuadalupe, Quay, San Miguel65 min
Oct 23, 7:51 AM MDTFlash Flood WarningABQGuadalupe, Quay, San Miguel114 min
Oct 23, 8:25 AM MDTSevere Thunderstorm WarningABQQuay, San Miguel50 min
Oct 23, 10:55 AM MDTSevere Thunderstorm WarningABQCurry, Quay65 min
Oct 23, 11:11 AM MDTSevere Thunderstorm WarningABQRoosevelt64 min
Oct 23, 12:18 PM MDTTornado WarningABQSan Juan27 min
Oct 23, 12:44 PM MDTTornado WarningABQSan Juan31 min
Oct 23, 1:14 PM MDTFlash Flood WarningABQCurry, Roosevelt2 hr
Oct 23, 1:38 PM MDTSevere Thunderstorm WarningABQSan Juan52 min
Oct 23, 3:10 PM MDTFlash Flood WarningABQChaves, Curry, De Baca, Guadalupe, Harding, Quay and 3 more3 hr
Oct 23, 4:40 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt50 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.